Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Wilmington, OH

January 22, 2018Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 22, 2018, 11:41 PM EST for Licking County, Ohio. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2018, 11:41 PM EST (04:41 UTC)
Expired
Jan 23, 2018, 12:00 AM EST
In force
19 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Licking County, OH

The radar

The Cleveland radar (KCLE), 144 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 11:43 PM ESTTSTM WND DMGSt. Louisville, OHA COUPLE OF TREES DOWN ACROSS NORTHEAST LICKING COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS51 KILN 230441
SVRILN
OHC089-230500-
/O.NEW.KILN.SV.W.0002.180123T0441Z-180123T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
1141 PM EST MON JAN 22 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northeastern Licking County in central Ohio...

* Until midnight EST.

* At 1141 PM EST, a severe thunderstorm was located near Marne,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Newark, Heath, Granville, Utica, Hanover, Marne, St. Louisville, US
  Route 62 at State Route 661, Fallsburg, Purity and Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4011 8219 4003 8247 4023 8255 4024 8250
      4025 8248 4024 8218
TIME...MOT...LOC 0441Z 244DEG 50KT 4013 8235 

HAIL...<.75IN
WIND...60MPH
 
$$

Franks

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 10:39 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 22, 10:39 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1039 PM EST Mon Jan 22 2018

.SYNOPSIS...
A cold front will sweep through the Ohio Valley this evening bringing
showers and a chance of thunder. Colder air will filter back
into the region tonight and Tuesday. A chance of rain and snow
showers will be observed Tuesday as an upper low tracks through
the Great Lakes. High pressure will then bring dry conditions
through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cold front has entered our western CWFA this evening. Ahead
of it, showers and embedded thunderstorms have developed in a
region of forced low level jet convergence and instability.
Precipitation should exit our eastern CWFA by early morning. We
should see a brief dry slot work in behind the front before
clouds increase from the west once again in association with an
upper level low. Models rotate a vort lobe around the upper
level low into our northwest forecast area late, which should
bring an increase in showers by then. Best chance is still
poised for our west/northwest. Winds will pick up overnight,
especially late, as stronger CAA pushes into the area along with
a tightening pressure gradient. Lows will range from the upper
30s west to the lower 40s east.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
On Tuesday the closed mid/upper low will track east through the
Great Lakes. Southwest to west winds of 15 to 25 mph with gusts
to 35 mph will usher colder air into the region Tuesday. Expect
nearly steady temperatures in this CAA pattern.

Lift from the low and steepening low level lapse rates will lead
to scattered showers Tuesday into Tuesday night. Most areas will
see rain initially then changing to snow from nw to se through
the day into the evening. Little snow accumulation is expect
prior to ending Tuesday night. Temperatures to drop to lows
in the mid to upper 20s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Behind the low pressure system exiting the area on Tuesday, the
coldest air aloft will be moving through the area on Wednesday. This
sets up Wednesday as the coolest day of the week, especially as
surface winds will remain westerly -- neutrally-advecting at best.
While the overall pattern will be gradually switching away from
troughing and toward ridging, the 500mb flow will remain wavy, and
there are expected to be one or two waves moving through the Ohio
Valley and southern Great Lakes in the Wednesday-to-Thursday time
frame. At the very least, this may lead to some periods of increased
cloud cover (another factor to keep temperatures down on Wednesday)
along with the possibility of some light precipitation. Based on the
06Z/12Z model runs there does not seem to be enough consistency in
the placement of the forcing to add any PoPs to the forecast yet (a
jet-induced stripe of weak ascent previously depicted for Wednesday
has almost disappeared from the current runs).

Broad surface high pressure will move east into the area from
Wednesday night into Thursday, though it will be centered south of
the ILN CWA. By Thursday morning, ridging over the Mississippi
Valley will become more prominent, and increasing significantly by
Thursday night into Friday. This will bring dry conditions and
gradually warming temperatures through Thursday and Friday,
remaining warm going into Saturday. In fact, the continual southerly
flow will likely keep temperatures from falling much (if at all) on
Friday night.

Behind the departing surface high, and with troughing developing
over the plains, moist flow from the Gulf is expected to move into
the Ohio Valley again over the weekend. This very basic statement is
about the only thing still in good agreement for the weekend
forecast -- 00Z and 12Z operational GFS/ECMWF runs have eschewed
consistency in favor of drifting further apart in their timing and
amplitude depictions of the weather features through this period. In
particular, it is the depth and speed of the upstream trough that
seems to be a source of inconsistency regarding upcoming
precipitation timing. The 12Z operational GFS is very fast and
progressive with the trough, while the 12Z operational ECMWF is
slower and stronger, with greater amplitude. This manifests in a
roughly 24-hour difference in the timing of the greatest chances for
precipitation. The 12Z GFS timing is a little more consistent with
its own past runs, while the 12Z ECMWF timing is much slower than
its 00Z cycle. However, it is definitely worth noting that several
GFS ensemble members do not support the operational run, instead
supporting the slower ECMWF solution. This all works to provide low
confidence in how exactly the scenario will play out, though rain
appears certain to occur at some point. Until timing gets into
better agreement, PoPs will be capped at 50 percent. Conditions
ahead of the trough will likely remain warmer than normal, but
should cool down as an associated cold front moves through at some
point in the period. Eventually, temperatures will probably end up
close to the climatological normal by Monday, with drier conditions
favored behind the front.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Vigorous low pressure at the surface and aloft will push east
into the Great Lakes tonight. An attendant cold front will move
east across the terminals between 04Z and 06Z. Along and ahead
of the front, showers, with the possibility of a thunderstorm,
can be expected. Mainly MVFR conditions should occur with this
activity.

Behind the front, models continue to still advertise a period of
VFR conditions. Then, CAA stratocumulus clouds will move in late
along with ceilings dropping back into the MVFR category. Winds
will pick up as well from the fairly strong CAA and tightening
pressure gradient. An embedded disturbance rotating around the
upper level low will bring a chance of showers late as well,
with the highest chance expected toward the KDAY terminal.

On Tuesday, upper level low will continue to rotate
east/northeast across the eastern Great Lakes. Blustery
conditions will continue with west/southwest winds gusting in
the upper 20 to the lower 30 knots. Some scattered showers will
continue in the CAA/shallow instability airmass. A little snow
may mix in, especially near KDAY.  Ceilings will remain MVFR.

For Tuesday night, upper level low will move farther away across
New England/southeast Canada. MVFR ceilings will linger, but
winds will gradually diminish during the overnight hours.

OUTLOOK...MVFR ceilings likely to linger into Wednesday. MVFR
ceilings and visibilities possible Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/AR
NEAR TERM...Hickman
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Jan 22, 7:35 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
735 PM EST Mon Jan 22 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
735 PM EST Mon Jan 22 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 22, 10:52 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1052 PM EST MON JAN 22 2018

OHZ064-073-082-230415-
Pike OH-Ross OH-Pickaway OH-
1052 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PICKAWAY...NORTH
CENTRAL PIKE AND ROSS COUNTIES UNTIL 1115 PM EST...

At 1052 PM EST, radar indicated a strong thunderstorm near
Bainbridge, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Chillicothe, Circleville, Waverly, Kingston, Pike Lake, Logan Elm
Village, North Folk Village, Frankfort, South Salem, Bourneville,
Andersonville, Mooresville, Lattaville, Austin, Buchanan, Summithill,
Knockemstiff, Pickaway County Airport, Massieville and Hallsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3932 8275 3902 8314 3937 8333 3962 8295
      3936 8275
TIME...MOT...LOC 0352Z 224DEG 49KT 3922 8312

KC
Special weather statement, Jan 22, 10:53 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1053 PM EST MON JAN 22 2018

KYZ100-OHZ081-088-230430-
Lewis KY-Scioto OH-Adams OH-
1053 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT LEWIS...SOUTHEASTERN ADAMS AND
SOUTHWESTERN SCIOTO COUNTIES UNTIL 1130 PM EST...

At 1053 PM EST, radar indicated a strong thunderstorm over Vanceburg,
moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Vanceburg, Camp Dix, Rome, Blue Creek, Rarden, Otway, Lombardsville,
Sandy Springs, Buena Vista in Scioto County, Saint Paul, Carrs,
Harris, West Portsmouth, Wamsley, Kinniconick, Tannery, Turkey Creek
Lake, Friendship, Charters and Garrison.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3836 8338 3837 8339 3839 8340 3840 8341
      3838 8345 3840 8348 3840 8350 3841 8351
      3841 8353 3842 8353 3842 8355 3843 8358
      3899 8326 3877 8299 3833 8336
TIME...MOT...LOC 0353Z 222DEG 43KT 3857 8337

KC
Local storm report, Jan 22, 11:04 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     KYMESO VANCEBURG 6W     38.58N 83.42W
01/22/2018  M47 MPH          LEWIS              KY   MESONET

&&

KC
Special weather statement, Jan 22, 11:06 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1106 PM EST MON JAN 22 2018

OHZ046-055-056-064-065-230430-
Licking OH-Fairfield OH-Delaware OH-Franklin OH-Pickaway OH-
1106 PM EST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FRANKLIN...
NORTHWESTERN FAIRFIELD...NORTHEASTERN PICKAWAY...SOUTHEASTERN
DELAWARE AND LICKING COUNTIES UNTIL 1130 PM EST...

At 1106 PM EST, radar indicated strong thunderstorms along a line
extending from near Easton to near Circleville, moving northeast at
65 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Columbus, Newark, Westerville, Reynoldsburg, Gahanna, Pickerington,
Circleville, Bexley, Heath, Granville, Pataskala, Canal Winchester,
Groveport, Johnstown, Ashville, Baltimore, Buckeye Lake, Hebron,
Utica and South Bloomfield.

This includes I-70 in Ohio between mile markers 103 and 134.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8232 3992 8241 3993 8246 3989 8247
      3956 8304 4008 8293 4027 8262 4027 8248
      4025 8248 4024 8229
TIME...MOT...LOC 0406Z 224DEG 56KT 4008 8288 3964 8295

Franks
Special weather statement, Jan 22, 11:32 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1132 PM EST MON JAN 22 2018

OHZ056-065-230500-
Licking OH-Fairfield OH-
1132 PM EST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FAIRFIELD
AND LICKING COUNTIES UNTIL MIDNIGHT EST...

At 1132 PM EST, radar indicated strong thunderstorms along a line
extending from near Centerburg to near Pleasantville, moving
northeast at 70 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Newark, Lancaster, Heath, Granville, Johnstown, Buckeye Lake, Hebron,
Utica, Millersport, Pleasantville, Hanover, Harbor Hills, Granville
South, Marne, Fairfield Beach, Thornport, Beechwood Trails, Thurston,
Kirkersville and Alexandria.

This includes I-70 in Ohio between mile markers 122 and 140.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3998 8220 3992 8229 3993 8246 3984 8247
      3983 8242 3974 8256 4027 8271 4027 8248
      4025 8248 4024 8219
TIME...MOT...LOC 0432Z 225DEG 63KT 4025 8265 3984 8254

Franks
Local storm report, Jan 22, 11:40 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     NON-TSTM WND GST KLHQ LANCASTER APT      39.76N 82.66W
01/22/2018  M58 MPH          FAIRFIELD          OH   ASOS

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:37 PM ESTSpecial Weather StatementILNMontgomery38 min
Jan 22, 8:51 PM ESTSpecial Weather StatementILNMiami24 min
Jan 22, 8:59 PM ESTSevere Thunderstorm WarningILNChampaign, Clark, Miami, Montgomery, Shelby18 min
Jan 22, 9:13 PM ESTSpecial Weather StatementILNHamilton, Warren32 min
Jan 22, 9:32 PM ESTSpecial Weather StatementILNHardin, Logan28 min
Jan 22, 9:37 PM ESTSpecial Weather StatementILNClinton23 min
Jan 22, 9:39 PM ESTSpecial Weather StatementILNClermont36 min
Jan 22, 9:41 PM ESTSpecial Weather StatementILNDarke34 min
Jan 22, 9:48 PM ESTSpecial Weather StatementILNHardin27 min
Jan 22, 9:57 PM ESTSpecial Weather StatementILNChampaign, Clark33 min
Jan 22, 10:00 PM ESTSpecial Weather StatementILNBrown30 min
Jan 22, 10:09 PM ESTSpecial Weather StatementILNHighland36 min
Jan 22, 10:28 PM ESTSpecial Weather StatementILNHighland32 min
Jan 22, 10:34 PM ESTSpecial Weather StatementILNFayette26 min
Jan 22, 10:52 PM ESTSpecial Weather StatementILNRoss23 min
Jan 22, 11:06 PM ESTSpecial Weather StatementILNLicking24 min
Jan 22, 11:32 PM ESTSpecial Weather StatementILNLicking28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.